Thunderstorm Wind, O'Brien
- When
- May 9, 8:50 PM CST
- Where
- O'Brien County, Sanborn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.183, -95.667
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 8:25 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT SUN MAY 9 2004 .DISCUSSION... HECTIC TO SAY THE LEAST. SVR WX ONGOING SO MAKE SHORT. FRONTAL BNDRY AND PREFRONTAL TROUGH CONVERGENCE SET OFF EXPLOSIVE MAIN EVENT EARLY EVNG...PRECEDED BY SLOW MOVING SUPERCELL IN CLAY/UNION COUNTIES. AIRMASS REMAINS FAVORABLE FOR STORMS ACRS SE AHEAD OF FRONTAL BNDRY...BUT NOT QUITE AS GOOD AS EARLIER SOURCE. LLJ STARTING TO CRANK UP ON NLG/FBY PROFILERS AS WELL...AHEAD OF WAVE SLIDING ACRS WRN NEBRASKA. WL SEE INCREASE AGAIN TO N INTO SERN SD IN THE POST MIDNIGHT HOURS...BEFORE STARTING TO WANE AGAIN LATE. TO N...WL KEEP DRY...AND SECONDARY CD PUSH LT TONIGHT MOVING TO NRN CWA...WNDS EXPECTED TO DROP OFF AFTER CLEARING OF CONVECTION. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT SUN MAY 09 2004 SMALL TYPO IN THE FIRST PARAGRAPH SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK AREA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 723 PM CDT SUN MAY 9 2004 MNZ071-072-097-SDZ056-061>069-100040- BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN- MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON- 723 PM CDT SUN MAY 9 2004 ...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA... WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX... DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA... LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER... AND YANKTON COUNTIES. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM FOR CLAY AND UNION COUNTIES. THE REMAINDER OF SOUTHWEST MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 1.00 INCH CLAY SD PUBLIC
0646 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0658 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 N ELK POINT 42.71N 96.68W
05/09/2004 1.50 INCH UNION SD LAW ENFORCEMENT
&&
CPJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 PM CDT SUN MAY 9 2004 IAZ002-003-012>014-020-021-MNZ081-090-100400- CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-JACKSON MN-OBRIEN IA- OSCEOLA IA-PLYMOUTH IA-SIOUX IA- 928 PM CDT SUN MAY 9 2004 ...NUMEROUS DUST DEVILS BEING REPORTED... A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE MOVING EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. WITH DRY DIRT IN THE AREA...THE INFLOW CIRCULATION INTO THESE STORMS ARE PRODUCING NUMEROUS DUST DEVILS...WELL IN ADVANCE OF THE THUNDERSTORMS. THESE DUST DEVILS APPEAR TO LOOK MUCH LIKE A TORNADO...BUT THEY ARE NON-ROTATING INFLOW WINDS AND NOT LIKELY TO PRODUCE STRUCTURAL DAMAGE. THE THUNDERSTORMS ARE MOVING EAST AT 15 TO 20 MPH...AND THE POSSIBILITY OF DUST DEVILS...IN ADVANCE OF THE STORMS...WILL CONTINUE THROUGH 11 PM THIS EVENING. HOWEVER...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THIS AREA THROUGH MIDNIGHT. HARMON
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402741.